Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 25, NWS Charleston, WV

May 10, 2018Calhoun County, Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2018, 3:00 PM EDT for Calhoun County, Roane County, West Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 3:00 PM EDT (19:00 UTC)
Expired
May 10, 2018, 3:14 PM EDT
In force
14 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS51 KRLX 101900
SVRRLX
WVC013-087-101930-
/O.NEW.KRLX.SV.W.0025.180510T1900Z-180510T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
300 PM EDT THU MAY 10 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in north central West Virginia...
  East central Roane County in central West Virginia...

* Until 330 PM EDT

* At 300 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Arnoldsburg, or 10 miles southeast of Spencer, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Arnoldsburg, Millstone, Orma, Nicut, Chloe and Tariff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3881 8103 3879 8105 3878 8105 3876 8103
      3875 8100 3871 8099 3860 8109 3864 8133
      3867 8127 3871 8123 3879 8119 3881 8107
TIME...MOT...LOC 1900Z 271DEG 27KT 3870 8121 

HAIL...1.00IN
WIND...60MPH
 
$$

KISTNER
1 follow-up statement
998 
WWUS51 KRLX 101914
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
314 PM EDT THU MAY 10 2018

WVC013-087-101923-
/O.CAN.KRLX.SV.W.0025.000000T0000Z-180510T1930Z/
Calhoun WV-Roane WV-
314 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND EAST
CENTRAL ROANE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3881 8103 3879 8105 3878 8105 3876 8103
      3875 8100 3871 8099 3860 8109 3864 8133
      3867 8127 3871 8123 3879 8119 3881 8107
TIME...MOT...LOC 1911Z 271DEG 27KT 3870 8108 

$$

kISTNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:51 PM EDT, 9 minutes earlier.

Area forecast discussion, May 10, 2:51 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
251 PM EDT Thu May 10 2018

.SYNOPSIS...
Cold front exits this evening. Second cold front stalls over the
area Friday through the weekend. Very warm weekend on tap.
Continued warm but trending towards unsettled for next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 234 PM Thursday...

Cold front evident in sfc obs with a wind shift and dewpoint
gradient, along the OH River attm. This front will bring a cool
air mass that could bring a relatively cool night tonight.
Therefore, went with coldest guidance bias corrected MOS short
for lows tonight.

On Friday, a second cold front is expected to stall over our
area through the weekend. Although do not see any shortwave to
enhance instability, the location of the stalled front could
serve as focus for convection due to diurnal heating and other
any short wave not resolved by models. Therefore, kept chance
PoPs for Friday. Used the blend of all models for high
temperatures Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 250 PM Thursday...

A frontal system will remain in the vicinity of our northern counties
through the period. In addition, models suggest several weak
shortwaves will race east in mainly zonal flow. The combination
of these features should result in on and off chances of showers
and thunderstorms generally across our northern counties.

Southwest low-level winds should result in well above normal afternoon
temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 250 PM Thursday...

The front should remain stationary near our northern counties through
Tuesday before pushing north on Wednesday. Weak mid-level shortwaves
will continue to traverse the area in quick zonal flow. Models
suggest unsettled weather is expected to continue with the
precipitation chances spreading south.

Temperatures should remain above normal.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 138 PM Thursday...

Cold front crossing WV this afternoon producing isolated showers
and thunderstorms along the eastern mountains. Brief periods of
IFR visibilities possible along the heavier showers. Additional
isolated convection is evident in radar images along the OH
River. This convection could produce brief periods of IFR
conditions as well as wind gusts up to 32 knots along their
path.

VFR conditions expected around sunset through at least midnight.
After 06Z, conditions are ideal for fog development over river
valleys and areas that received rain. Coded IFR conditions
accordingly.

Any fog may start to thin out across the middle Ohio Valley
before dawn, as more clouds roll, in, from a warm front that may
produce showers and thunderstorms near and beyond 12Z Friday.

Southwest surface flow will switch to the west as the cold
front crosses this afternoon, and then become light west
tonight. Moderate to strong west to southwest flow aloft through
today will become moderate northwest behind the cold front
tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium on timing and extent of showers
today and fog tonight.

ALTERNATE SCENARIOS: Direct impacts of showers and thunderstorms
on the terminals may vary. Gusty winds will vary. Fog formation
overnight tonight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z FRIDAY...
IFR possible in stratus early Sunday morning across east
central Ohio and far northern WV, behind a brief frontal
incursion from the north.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...ARJ
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, May 10, 5:39 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
539 AM EDT Thu May 10 2018

VAZ003-004-WVZ020-027>034-039-040-515>526-110945-
Dickenson-Buchanan-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
539 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for southwest Virginia, the West
Virginia mountains, the northern lowlands of West Virginia, and
portions of the central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms could produce strong wind gusts and hail,
mainly this afternoon. There is a marginal risk for severe weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>019-024>026-
110945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Mingo-Logan-Boone-
539 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, the southern and western lowlands of West Virginia, and
portions of the central lowlands of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM

In the hours before

Special weather statement, May 10, 1:36 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
136 PM EDT THU MAY 10 2018

WVZ010-011-019-020-101800-
Doddridge-Ritchie-Pleasants-Tyler-
136 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT PLEASANTS...NORTHERN RITCHIE...
NORTHWESTERN DODDRIDGE AND TYLER COUNTIES...

At 135 PM EDT, a strong thunderstorm was located over St. Marys,
moving east at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Marys, Middlebourne, Belmont, West Union, Alma, Maxwell, Schultz,
Arvilla, Point Lookout, Wick, Mountain, Lima, Hebron, Canton and
Highland.

This includes Route 50 in West Virginia between mile markers 54 and
55.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3954 8078 3951 8074 3949 8074 3949 8072
      3948 8072 3947 8070 3929 8067 3930 8125
      3939 8126 3939 8122 3943 8118
TIME...MOT...LOC 1735Z 260DEG 42KT 3937 8116

KISTNER
Special weather statement, May 10, 1:48 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
148 PM EDT THU MAY 10 2018

VAZ004-101815-
Buchanan-
148 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BUCHANAN COUNTY...

At 147 PM EDT, a strong thunderstorm was located near Glen Burke, or
8 miles northwest of Richlands, moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Oakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3710 8204 3719 8202 3720 8178 3719 8180
      3717 8187 3715 8188 3715 8190 3713 8192
      3713 8196 3712 8197 3713 8199 3710 8202
TIME...MOT...LOC 1747Z 262DEG 30KT 3714 8194

KISTNER
Special weather statement, May 10, 2:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
200 PM EDT THU MAY 10 2018

WVZ010-011-019-020-101830-
Doddridge-Ritchie-Pleasants-Tyler-
200 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHERN DODDRIDGE AND SOUTHERN TYLER
COUNTIES...

At 200 PM EDT, a strong thunderstorm was located near Pennsboro, or 9
miles northeast of Harrisville, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pennsboro, West Union, Alma, Smithburg, Wick, Mountain, Lima, Hebron,
Center Point, Sedalia, Canton and Highland.

This includes Route 50 in West Virginia near mile marker 42, and
between mile markers 46 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3944 8060 3945 8058 3943 8058 3944 8056
      3943 8055 3934 8055 3929 8060 3928 8060
      3928 8058 3926 8059 3925 8058 3928 8108
      3942 8107 3947 8064
TIME...MOT...LOC 1800Z 274DEG 26KT 3934 8097

KISTNER
Special weather statement, May 10, 2:04 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
204 PM EDT THU MAY 10 2018

WVZ008-016-101830-
Jackson-Roane-
204 PM EDT THU MAY 10 2018

...A SHOWER WILL AFFECT WEST CENTRAL ROANE AND EAST CENTRAL JACKSON
COUNTIES...

At 204 PM EDT, a shower was located near Kenna, or 7 miles southeast
of Ripley, moving east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
shower.

Locations impacted include...
Spencer, Statts Mills, Fairplain, Harmony, Gay and Gandeeville.

This includes Interstate 77 in West Virginia between mile markers 127
and 132.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3871 8171 3880 8169 3883 8133 3863 8135
TIME...MOT...LOC 1804Z 276DEG 20KT 3874 8161

KISTNER
Special weather statement, May 10, 2:22 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
222 PM EDT THU MAY 10 2018

WVZ019-020-029-101900-
Doddridge-Ritchie-Gilmer-
222 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RITCHIE...
SOUTHWESTERN DODDRIDGE AND NORTH CENTRAL GILMER COUNTIES...

At 222 PM EDT, a strong thunderstorm was located near Harrisville,
moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Auburn, Coxs Mills, Berea, Grove, Leopold and Troy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3910 8069 3909 8070 3909 8073 3901 8072
      3909 8112 3918 8110 3919 8067
TIME...MOT...LOC 1822Z 271DEG 25KT 3913 8106

KISTNER
Special weather statement, May 10, 2:34 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
234 PM EDT THU MAY 10 2018

WVZ016-018-101900-
Calhoun-Roane-
234 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CALHOUN AND CENTRAL
ROANE COUNTIES...

At 233 PM EDT, a strong thunderstorm was located 9 miles southwest of
Spencer, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Arnoldsburg, Millstone, Orma, Looneyville, Harmony, Tariff and
Gandeeville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3881 8109 3862 8110 3866 8153 3875 8153
TIME...MOT...LOC 1833Z 271DEG 24KT 3870 8147

KISTNER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:36 PM EDTSpecial Weather StatementRLXPleasants, Tyler24 min
May 10, 2:00 PM EDTSpecial Weather StatementRLXDoddridge30 min
May 10, 2:04 PM EDTSpecial Weather StatementRLXRoane26 min
May 10, 2:10 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie15 min
May 10, 2:22 PM EDTSpecial Weather StatementRLXRitchie38 min
May 10, 2:34 PM EDTSpecial Weather StatementRLXRoane26 min
May 10, 2:40 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane35 min
May 10, 2:45 PM EDTSevere Thunderstorm WarningRLXTaylor30 min
May 10, 2:53 PM EDTSevere Thunderstorm WarningRLXCalhoun, Gilmer22 min
May 10, 3:24 PM EDTFlash Flood WarningRLXLewis115 min
May 10, 3:30 PM EDTSpecial Weather StatementRLXBarbour30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.